Alert archive / Minnesota / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 12, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at May 22, 2012, 11:02 PM CDT for Marshall County, Polk County, Minnesota; Grand Forks County, Walsh County, North Dakota. It was in force for 28 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 22, 2012, 11:02 PM CDT (04:02 UTC)
- Expired
- May 22, 2012, 11:30 PM CDT
- In force
- 28 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Marshall County, MN, Polk County, MN, Grand Forks County, ND, Walsh County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 80 km from the middle of the area, began a volume at 04:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 22, 11:20 PM CDT | TSTM WND DMG | 9 Nw Tabor, MN | NUMEROUS WRIST SIZE DIAMETER TREE LIMBS DOWN IN BACK YARD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 22, 5:54 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 4.0 hours before the alert went out and 282 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1209 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 187 m²/s²
- 0-3 km storm-relative helicity
- 261 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
672 WUUS53 KFGF 230402 SVRFGF MNC089-119-NDC035-099-230430- /O.NEW.KFGF.SV.W.0012.120523T0402Z-120523T0430Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 1102 PM CDT TUE MAY 22 2012 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN MARSHALL COUNTY IN NORTHWEST MINNESOTA... NORTHWESTERN POLK COUNTY IN NORTHWEST MINNESOTA... EAST CENTRAL GRAND FORKS COUNTY IN NORTHEAST NORTH DAKOTA... SOUTHEASTERN WALSH COUNTY IN NORTHEAST NORTH DAKOTA... * UNTIL 1130 PM CDT * AT 1100 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS LOCATED 5 MILES SOUTH OF MANVEL...OR 8 MILES NORTHWEST OF GRAND FORKS...MOVING TO THE NORTHEAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... POLAND AROUND 1110 PM CDT. OSLO AND WARSAW AROUND 1115 PM CDT. MARCH AND ALVARADO AROUND 1120 PM CDT. WARREN AND BIG WOODS AROUND 1125 PM CDT. THEREAFTER SOME OTHER LOCATIONS IMPACTED BY THE SEVERE THUNDERSTORM INCLUDE OSLO AND ARGYLE. FOR MOTORISTS ON INTERSTATE 29...THE SEVERE THUNDERSTORM WILL BE BETWEEN...MILE MARKERS 147 AND 153 AROUND 1105 PM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. && LAT...LON 4845 9720 4838 9651 4793 9707 4795 9742 TIME...MOT...LOC 0402Z 214DEG 44KT 4803 9716 WIND...HAIL 60MPH <.75IN $$ VG
2 follow-up statements
242 WWUS53 KFGF 230417 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 1117 PM CDT TUE MAY 22 2012 MNC089-119-NDC035-099-230430- /O.CON.KFGF.SV.W.0012.000000T0000Z-120523T0430Z/ GRAND FORKS ND-POLK MN-MARSHALL MN-WALSH ND- 1117 PM CDT TUE MAY 22 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN MARSHALL AND NORTHWESTERN POLK COUNTIES IN NORTHWEST MINNESOTA...AND SOUTHEASTERN WALSH AND EAST CENTRAL GRAND FORKS COUNTIES IN NORTHEAST NORTH DAKOTA UNTIL 1130 PM CDT... AT 1114 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS LOCATED 6 MILES WEST OF ARGYLE...OR 23 MILES EAST OF GRAFTON...MOVING TO THE NORTHEAST AT 45 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... OLD MILL STATE PARK AROUND 1125 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. && LAT...LON 4845 9720 4838 9651 4793 9707 4795 9742 TIME...MOT...LOC 0417Z 214DEG 44KT 4834 9690 $$ VG
908 WWUS53 KFGF 230427 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 1127 PM CDT TUE MAY 22 2012 MNC089-119-NDC035-099-230438- /O.EXP.KFGF.SV.W.0012.000000T0000Z-120523T0430Z/ GRAND FORKS ND-POLK MN-MARSHALL MN-WALSH ND- 1127 PM CDT TUE MAY 22 2012 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MARSHALL AND NORTHWESTERN POLK COUNTIES IN NORTHWEST MINNESOTA...AND SOUTHEASTERN WALSH AND EAST CENTRAL GRAND FORKS COUNTIES IN NORTHEAST NORTH DAKOTA WILL EXPIRE AT 1130 PM CDT... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. LAT...LON 4845 9720 4838 9651 4793 9707 4795 9742 TIME...MOT...LOC 0428Z 214DEG 44KT 4845 9678 $$ VG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 9:42 PM CDT, 1 hour 20 minutes earlier.
Area forecast discussion, May 22, 9:42 PM CDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE GRAND FORKS ND 942 PM CDT TUE MAY 22 2012 .DISCUSSION... THINGS TRYING TO COME TOGETHER...BUT NOT AS WIDESPREAD AS EARLIER THOUGHT. CLUSTER OF STORMS PRODUCED SOME TORNADOES IN FAR NW ND INTO SE SASK EARLIER IN THE EVE AND THESE STORMS ARE NOW IN MANTIOBA. A CLUSTER OF STORMS EAST OF MOBRIDGE HAVE MOVED NORTHEAST AND EXPANDED TO JAMESTOWN-VALLEY CITY. BUT OVERALL TRENDS HAVE BEEN WEAKENING A BIT IN THE LAST HALF HOUR. MESO ANALSYSIS SHOWS STILL STRONG CONVECTIVE INHIBITION AS SFC LOW LEVEL MOISTURE TO 850 MB IS QUITE LOW. 50-60 KT 850 MB JET WILL FORM THRU 06Z FROM CNTRL SD INTO NW MN AND THIS MAY WELL AID THE CURRENT CONVECTION BUT BECOME MORE ELEVATED IN NATURE. UNSURE HOW SEVERE CONVECTION WILL BE PAST 06Z.... BUT UNTIL THEN SOME THREAT FOR HAILERS AND GUSTY WINDS FROM JAMESTOWN STORMS AS THEY MOVE NORTHEAST AND EAST. SFC MAP SHOWS SFC LOW IN THE BOTTINEAU AREA WITH A FRONT SOUTH THRU MCHENRY COUNTY ND THEN TO JUST WEST OF JAMESTOWN. OVERALL CHANGES TO GRIDDS WILL BE MINOR. && .PREV DISCUSSION... /ISSUED 238 PM CDT TUE MAY 22 2012/ SHORT TERM... MAIN FORECAST CHALLENGE WILL BE SEVERE WEATHER THREAT TONIGHT FOLLOWED BY NEARLY CONSTANT LIGHT PCPN CHANCES THRU FRI. WILL USE A MODEL BLEND TODAY FOR THE SHORT TERM FORECAST. TONIGHT...TEMPS HAVE TAKEN A LONG TIME TO RISE ONCE AGAIN TODAY. HOWEVER AT 2 PM KFAR HAD RISEN TO 88F AND KBWP TO 86F. STILL REMAINS COOLER IN THE NORTHWEST FA WITH SEVERAL STATIONS ALONG THE CANADIAN BORDER STILL REPORTING MID 60S. SFC LOW PRESSURE STILL OVER THE WESTERN DAKOTAS WITH THE WARM FRONT EXTENDING UP INTO NORTHEAST ND. SFC TEMPS HAVE BEEN HELD DOWN A LITTLE BY THE MID AND HIGH LEVEL CLOUDS STREAMING EAST AHEAD OF THE LOW. HOWEVER THERE ARE A FEW METAR SITES REPORTING 60F DEW POINTS FROM KBIS TO KMBG TO KPIR. MUCH MORE BROAD SWATH OF MID 50S ON EITHER SIDE OF THIS 60F DEW POINT LINE. SPC MESO PAGE SHOWS GOOD CAP ESTABLISHED OVER THE CENTRAL DAKOTAS WITH A FAIR AMOUNT OF CIN. PROBABLY LOOKING AT THE UPPER JET NOSING INTO THE WESTERN DAKOTAS TO HELP INITIATE STORMS LATE THIS AFTERNOON AND HELP KICK THE SFC LOW AND COLD FRONT TO THE EAST. THEREFORE HAVE LEFT THE TONIGHT FORECAST BROKEN UP IN 3 HOURLY SEGMENTS KEEPING THE BEST CHANCE FOR SEVERE IN THE KDVL REGION FROM 00-03Z AND SLIDING TOWARD THE RED RIVER VALLEY FROM 03-06Z. BEST CHANCES SHOULD TRANSITION INTO THE MN FA ALONG AND EAST OF THE VALLEY POST 06Z. SPC HAS THE AREA IN A SLIGHT RISK MENTIONING LARGE HAIL AND DAMAGING WINDS EVEN A VERY LOW TORNADO RISK NEAR THE SFC BOUNDARIES. MODELS SHOW THE LOW LEVEL JET CRANKING UP TO AROUND 60KTS AFTER DARK HELPING TO SUSTAIN CONVECTION OVERNIGHT. SPC MENTIONS THE POSSIBILITY OF AN MCS FORMING WITH BOWING SEGMENTS POSSIBLE. LOOKS TO BE AN ACTIVE NIGHT. WED-FRI...NOT SURE HOW FAST CONVECTION WILL MOVE EAST ON WED MORNING BUT THERE COULD STILL BE SOME LINGERING STORMS IN THE FAR EAST. WESTERN AREAS MAY SEE SOME SUN ON WED WITH MORE CLOUDS TO THE EAST. GET STUCK IN SOUTHWEST FLOW FOR MOST OF THU INTO THU NIGHT WITH SEVERAL WAVES RIDING UP GENERATING PCPN JUST TO OUR EAST. NOT LOOKING LIKE A REALLY GOOD FOCUS IN OUR FA FOR PCPN BUT GENERALLY BROAD WEAKER FORCING. PRETTY MUCH HAVE LOW PCPN CHANCES EACH DAY WHICH HAS BEEN FORECAST CONTINUITY NOW FOR SEVERAL DAYS. STUCK IN A CLOUDY AND SOMEWHAT WET AND COOL PATTERN. LONG TERM (SAT-TUE)... MAIN MODEL DIFFERENCES INVOLVE TRACK OF UPPER LEVEL LOW EJECTING FROM WEST COAST TROUGH THROUGH THE PERIOD. GFS HAS THE MORE EASTWARD PROGRESSIVE TRACK WHILE ECMWF LIFTS UPPER LOW NORTHWARD THROUGH MT. EITHER SOLUTION WILL RESULT IN POTENTIALLY ACTIVE PATTERN THROUGH THE WEEKEND AS SURFACE LOW PRESSURE LIFTS THROUGH THE REGION. CLOUDS/PCPN WILL GOVERN TEMPERATURES WITH SUNDAY THE POTENTIALLY WARMEST DAY. AVIATION... VFR CONDITIONS TONIGHT. POSSIBLE TSRA IN DVL BASIN 00-03Z TIME FRAME WITH CONVECTION REACHING VALLEY TOWARDS 06Z. COULD SEE MVFR CIGS/VSBY WITH STRONGER STORMS. STRONG WINDS AND LARGE HAIL POSSIBLE FROM VALLEY WEST. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && RIDDLE/GODON
Hazardous weather outlook, May 22, 6:49 AM CDT, 16 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 649 AM CDT TUE MAY 22 2012 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-231200- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 649 AM CDT TUE MAY 22 2012 ...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS EVENING AND TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP IN CENTRAL NORTH DAKOTA AFTER 3 PM...THEN SPREAD INTO EASTERN NORTH DAKOTA THIS EVENING...THEN INTO MINNESOTA AFTER MIDNIGHT. SOME STORMS MAY CONTAIN LARGE HAIL AND DAMAGING WINDS FROM 6 PM THROUGH 6 AM AS STORMS MOVE FROM WEST TO EAST. IN ADDITION...LOCALLY HEAVY RAINFALL WILL OCCUR NEAR ANY THUNDERSTORMS THAT DEVELOP CONTINUALLY OVER ONE AREA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. DK
In the hours before
Special weather statement, May 22, 9:41 PM CDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 941 PM CDT TUE MAY 22 2012 NDZ026-028-029-038-230315- BARNES ND-GRIGGS ND-NELSON ND-STEELE ND- 941 PM CDT TUE MAY 22 2012 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN STEELE...EXTREME SOUTHWESTERN NELSON...GRIGGS AND EXTREME NORTHWESTERN BARNES COUNTIES UNTIL 1015 PM CDT... AT 939 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A THUNDERSTORM 11 MILES SOUTHWEST OF COOPERSTOWN...OR 33 MILES NORTHWEST OF VALLEY CITY...MOVING TO THE NORTHEAST AT 45 MPH. HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THE STORM. THE STORM WILL BE NEAR... COOPERSTOWN...MOSE AND BINFORD AROUND 950 PM CDT. RED WILLOW LAKE AND JESSIE AROUND 955 PM CDT. BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. VG
Special weather statement, May 22, 9:45 PM CDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 945 PM CDT TUE MAY 22 2012 NDZ038-230315- BARNES ND- 945 PM CDT TUE MAY 22 2012 ...SIGNIFICANT WEATHER ADVISORY FOR BARNES COUNTY UNTIL 1015 PM CDT... AT 943 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A THUNDERSTORM 22 MILES SOUTHEAST OF JAMESTOWN...MOVING TO THE NORTHEAST AT 45 MPH. HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THE STORM. THE STORM WILL BE NEAR... LITCHVILLE AROUND 950 PM CDT. HASTINGS AROUND 955 PM CDT. SANBORN AROUND 1005 PM CDT. VALLEY CITY...BALD HILL DAM AND ROGERS AROUND 1015 PM CDT. FOR MOTORISTS ON INTERSTATE 94...THE STORM WILL BE BETWEEN...MILE MARKER 277 AROUND 1000 PM CDT...AND MILE MARKER 298 AROUND 1015 PM CDT... BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. VG
Special weather statement, May 22, 10:28 PM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 1028 PM CDT TUE MAY 22 2012 NDZ038-039-049-230400- BARNES ND-CASS ND-RANSOM ND- 1028 PM CDT TUE MAY 22 2012 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN RANSOM...SOUTHWESTERN CASS AND SOUTHEASTERN BARNES COUNTIES IN SOUTHEAST NORTH DAKOTA UNTIL 1100 PM CDT... AT 1025 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A THUNDERSTORM NEAR LISBON...OR 38 MILES SOUTHEAST OF VALLEY CITY... MOVING TO THE NORTH AT 45 MPH. HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THE STORM. THE STORM WILL BE NEAR... ANSELM AROUND 1035 PM CDT. ENDERLIN AND SHELDON AROUND 1040 PM CDT. LUCCA AROUND 1045 PM CDT. ALICE AROUND 1055 PM CDT. BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. VG
Special weather statement, May 22, 10:53 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 1053 PM CDT TUE MAY 22 2012 NDZ028-038-230415- BARNES ND-GRIGGS ND- 1053 PM CDT TUE MAY 22 2012 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GRIGGS AND NORTHWESTERN BARNES COUNTIES UNTIL 1115 PM CDT... AT 1050 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A THUNDERSTORM 16 MILES EAST OF JAMESTOWN. THE STORM WAS MOVING TO THE NORTHEAST AT 45 MPH. HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THE STORM. THE STORM WILL BE NEAR... URBANA...SANBORN AND ROGERS AROUND 1115 PM CDT. BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. VG
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 9:50 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Griggs, Nelson, Steele | 40 min |
| May 22, 10:58 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Griggs, Steele | 32 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2012Severe Thunderstorm Warnings in North Dakota, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.